Department of Neurology

Long-term therapy with Dilantin

Q: I've read that long term use of Dilantin can cause nerve damage, cerebellar damage, chronic fatigue, and depression. Are these problems rare? Do they occur only when large dosages are used? Do many people take it for a lifetime without problems? Would enduring occasional seizures be less risky than taking Dilantin?


A: Dilantin has been used for over a half century, and many persons have taken it for a lifetime without problems. Although it can be associated with neuropathy (peripheral "nerve damage"), cerebellar atrophy, this is usually seen in persons who are malnourished and/or have chronically high Dilantin levels. If you have symptoms of numbness or unsteadiness of walking, your physician may need to adjust your dose or change medications.

Fatigue, depression, sedation, cognitive impairment and other similar symptoms can occur with any seizure medication. Since the job of your medication is to slow seizure activity, in a sense, it can slow other brain functions. However, each drug acts differently in each individual, so that while a specific drug may cause sedation in one person, it may not in another.

Most persons with epilepsy can receive an individualized therapeutic regimen that controls their seizures, with minimal side effects. Since not taking medications may result in uncontrolled seizures, injury, loss of driving privileges and even death, it is hard to imagine that not taking any medications is a good alternative.

If you are having problems with your medications, you should consider seeing a neurologist or epileptologist to review your therapy.

Return to Question Page